Winter Storm, Big Stone
- When
- January 6, 5:00 AM CST to January 7, 11:00 AM CST
- Where
- Big Stone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
A strong Alberta Clipper low pressure system tracked southeast through the northern plains on Tuesday night, January 5th through Thursday, January 7th. Sufficient Pacific moisture interacted with bitter cold Arctic air surging south from Canada resulting in heavy snowfall across west central Minnesota.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong Alberta Clipper low pressure system tracked southeast through the northern plains on Tuesday night, January 5th through Thursday, January 7th. Sufficient Pacific moisture interacted with bitter cold Arctic air surging south from Canada resulting in heavy snowfall across west central Minnesota. The snowfall began in the early morning hours of the 6th. Some snowfall amounts included, 6 inches near Ortonville and Beardsley, and 8 inches in Browns Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jan 6, 4:00 AM CST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
400 AM CST WED JAN 6 2010
.SHORT TERM...THROUGH FRIDAY
GUIDANCE INDICATING MAIN MID LEVEL FRONTOGENETIC BAND WILL
INTENSIFY ACROSS EASTERN SOUTH DAKOTA TODAY. THE SYSTEM THEN
TRACKS DOWN THAT AXIS...WHILE LIFT GRADUALLY DIMINISHES IN
INTENSITY. LATEST GUIDANCE IS ALSO COMING IN WITH SLIGHTLY HIGHER
NUMBERS. WITH GUIDANCE VALUES CLOSE TO OBSERVED VALUES FOR THE
ABERDEEN AREA...HAVE BOUGHT OFF ON THE HIGHER AMOUNTS PREDICTED IN
THE EAST. THUS...AN UPGRADING TO A WINTER STORM WARNING...ALTHOUGH
ACCUMULATIONS WILL ONLY BE 6 TO 7 INCHES BEFORE THE WINDS BEGIN TO
BLOW. LATEST ADJMET WINDS AND FORECAST TEMPERATURES PUT US IN WIND
CHILL ADVISORY INTERMITTENT WARNING CRITERIA THURSDAY ON...BUT
WILL STICK TO ONE HEADLINE AT A TIME...AND MENTION WIND CHILL
VALUES DOWN INTO THE -40S IN WSW AND HWO.
AS FOR TEMPERATURES THIS PERIOD...LITTLE CHANGE TO THE CURRENT
TREND OF PULLING IN ARCTIC AIR LATE TODAY. WINDS AT RAPID
CITY/FAITH/BUFFALO HAVE ALREADY VEERED TO NORTHWEST...WITH GUSTS
TO 35KTS. TEMPERATURES THIS MORNING ARE GOING TO BE OUR HIGHS...WITH
FALLING/STEADY READINGS ACROSS CENTRAL AND EASTERN COUNTIES
RESPECTIVELY. WINDS WILL BE SLOW TO SHUT DOWN...HOWEVER ONCE
1045MB HIGH SETTLES OVERHEAD FOR FRIDAY MORNING...THATS WHEN THE
BOTTOM SHOULD FALL OUT.
.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
THE MAIN FORECAST CHALLENGE IN THE LONG TERM IS
TEMPERATURES...WITH LITTLE IN THE WAY OF PRECIPITATION EXPECTED. A
BROAD UPPER TROUGH WILL BE OVER THE CENTRAL AND EASTERN UNITED
STATES FRIDAY EVENING...WITH RIDGING OVER THE WEST. THE RIDGE
TRACKS ACROSS THE ROCKIES AND TO THE PLAINS SATURDAY...THEN GETS
DAMPENED SOME AS A TROUGH PUSHES ONTO THE WEST COAST. THIS TROUGH
THEN TRACKS EAST...AND BY SUNDAY NIGHT BECOMES ORIENTED FROM
NORTHEAST TO SOUTHWEST ACROSS THE NORTHERN AND CENTRAL PLAINS.
THE TROUGH DROPS SOUTH OF THE AREA AS A RIDGE PUSHES ACROSS THE
ROCKIES MONDAY AND OVER THE PLAINS TUESDAY.
AT THE SURFACE...ELONGATED HIGH PRESSURE WILL BE OVER THE PLAINS
FRIDAY EVENING...WITH A 1042 CENTER OVER EASTERN SOUTH DAKOTA. THE
HIGH BEGINS TO PUSH SOUTH AND EAST OF THE REGION LATE FRIDAY NIGHT
AND SATURDAY...WITH A TROUGH DIGGING DOWN THE LEE OF THE ROCKIES
DURING THE DAY AND BECOMING ORIENTED FROM NORTHWESTERN MINNESOTA
TO EASTERN COLORADO SATURDAY NIGHT. HIGH PRESSURE INTENSIFIES OVER
THE CENTRAL ROCKIES ON SUNDAY...THEN BEGINS TO BROADEN
EASTWARD...PUSHING THE TROUGH/FRONT SOUTH AND EAST OF THE PLAINS.
THIS HIGH BECOMES THE DOMINANT FEATURE OVER THE NORTHERN PLAINS
MONDAY AND TUESDAY. ONLY TIME PERIOD THAT MAY SEE THE POTENTIAL
FOR PRECIPITATION WOULD BE SUNDAY NIGHT INTO EARLY MONDAY AS THE
REGION WILL BE IN BETWEEN THE EXITING LOW AND THE HIGH TO THE
WEST. MODELS NOT INDICATING MUCH MORE THAN FLURRIES OR VERY LIGHT
SNOW THOUGH...SO HAVE OPTED TO LEAVE THE MENTION OUT AT THIS TIME.
COLD AIR WILL STILL BE IN PLACE TO START THE PERIOD UNDER THE
STRONG HIGH. WARMER AIR ALOFT WILL MOVE IN ON SATURDAY WITH MODEL
GUIDANCE TRYING TO SHOW A DECENT WARM UP THROUGH THE END OF THE
PERIOD. WITH AN ALREADY DEEP SNOWPACK...AND ADDITIONAL SNOW
ACCUMULATING TODAY...THINK THESE TEMPS ARE OVERDONE. WILL STICK
WITH TEMPERATURES A GOOD 5 TO 10 DEGREES BELOW GUIDANCE.
&&
.AVIATION...
SNOW WILL CONTINUE ACROSS MUCH OF THE AREA TODAY. CIG HEIGHTS WILL
VARY QUITE A BIT DURING THE MORNING HOURS...GENERALLY ANYWHERE
FROM 700 TO 7000 FEET. BY THIS AFTERNOON...EXPECT CIGS TO BE IN
THE 800 TO 1200 FOOT RANGE OVER THE ENTIRE CWA. VSBYS WILL
GENERALLY REMAIN MVFR WITH THE SNOW...BUT MAY BRIEFLY FALL INTO
THE IFR CATEGORY WITH THE HEAVIER SNOW BANDS. WINDS WILL BEGIN TO
INCREASE ACROSS THE WESTERN CWA THIS AFTERNOON...AND MAY FURTHER
REDUCE VSBYS DUE TO BLOWING OF THE SNOW.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 6 AM CST /5 AM MST/ THURSDAY FOR
BROWN-BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-
HUGHES-HYDE-JONES-LYMAN-MCPHERSON-POTTER-SPINK-STANLEY-
SULLY-WALWORTH.
WINTER STORM WARNING UNTIL 6 AM CST THURSDAY FOR CLARK-CODINGTON-
DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.
MN...WINTER STORM WARNING UNTIL 6 AM CST THURSDAY FOR BIG STONE-
TRAVERSE.
&&
SHORT TERM...CONNELLY
LONG TERM...PARKIN
AVIATION...PARKIN
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 411 AM CST WED JAN 6 2010 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-071015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 411 AM CST WED JAN 6 2010 /311 AM MST WED JAN 6 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE STORM SYSTEM MOVING ACROSS THE REGION TODAY WILL CONTINUE TO PRODUCE SNOW...WITH HIGHEST AMOUNTS POTENTIALLY ACROSS THE SISSETON HILLS AND WEST CENTRAL MINNESOTA...ON AVERAGE RECEIVING 4 TO 7 INCHES OF SNOW. FOR THE REST OF THE CWA...2 TO 5 INCHES WILL BE THE STANDARD AMOUNT. EARLY THIS MORNING...STRONG WINDS WILL BEGIN TO CREEP INTO THE CWA...WITH GUSTS TO 35KTS...CAUSING BLOWING AND DRIFTING. FALLING TEMPERATURES ARE ALSO EXPECTED AS AN ARCTIC AIRMASS BUILDS INTO THE REGION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WINDY CONDITIONS WILL CONTINUE INTO EARLY THURSDAY...WITH BLOWING/DRIFTING SNOW...AND WIND CHILL VALUES -25 TO -35 DEGREES. TEMPERATURES WILL ALSO CONTINUE TO SLIDE...WITH HIGHS OF ONLY -5 TO -10 DEGREES. TEMPERATURES THURSDAY NIGHT/FRIDAY MORNING WILL DIP TO -25 TO -30 WITH LOCALLY LOWER AMOUNTS.,.AND A LIGHT BREEZE DURING THAT TIME WILL RESULT IN WIND CHILL VALUES DOWN TO -45. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210859, 210860.